|How usual/unusual are these T cell trends?
Mar 20, 2005
Hi, Dr. Sherer: Thanks for your forum.
HIV poz for 3 years. A few months after infection in early 2002, my CD4's went down to 600, which was lowest since infection...CD4 percent stayed in the low 40's that year, then went down t0 34% a year after infection for 6 months, though recovered to the 42 to 48 % range from then on.
My Q is this: my CD4 percent, after staying in the 42 to 48% range in the second and third year after infection, is at 52% in the most recent T cell subset, which is the highest ever (CD4 absolute 1,020...usually in the 680 to 900 range in the past couple of years).
My Q is this: I thought CD4 % usually goes down in untreated HIV infection? How unusual is my trend and the above numbers three years into untreated HIV infection? I'd be very glad for the results except for bad symptoms that I've had from day one and cannot figure out, because I gather they are not typical for normal CD4 counts and % (PN, muscular weakness, intractible nausea, tender throat nodes and pharyngitis).
Hope to hear from you...have you come across similar cases where untreated HIV results in a CD4% of 52% three years after infection and how unusual/significant is this?
Response from Dr. Sherer
While the average response in CD4 count trends is to lose about 100 CD4 cells per year, the range of responses from individual to individual is quite broad. At the far end of the spectrum, long term non-progressors, who are only 1-2% of all infected persons, may take longer than 15 years to develop significant CD4 cell decline. So yes, this type of positive CD4 cell count trend has been seen before.
Your concern with symptoms is another matter, and one which I urge you to take up with your physician. In general, we recommend ART for any patient with significant symptoms. The clearest symptoms the meet this criteria are night sweats, unexplained weight loss, severe fatigue, and fever. You and your doctor can consider whether a trial of ART may be warranted to observe its effect, if any, on your current symptoms and signs. As a rule of thumb, I will take possible HIV-related signs and symptoms to be a possible indication for therapy if they are a significant disruption in the patient's life.
I will add that the signs and symptoms that you note may be unrelated to your HIV infection. Only your own physician can help you to answer this question.
viread and videxec
Splitting 600mg Sustiva Tablets
- How Do You Know If You Have Systemic Candidiasis?
- Chills After Unprotected Vaginal Sex Worried I Have HIV
- Sore Testicles After Sex With Hooker Worried I Have HIV
- How Long Do Doxycycline Take To Cure Chlamydia?
- How Long Does Fluconazole Stay In Your Body?
- Are Purple Bumps On Side Of Mouth Cheeks A Sign Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.